QUT ePrints

Asymptotic and numerical results for a model of solvent-dependent drug diffusion through polymeric spheres

McCue, Scott W., Hsieh, Mike, Moroney, Timothy J., & Nelson, Mark I. (2011) Asymptotic and numerical results for a model of solvent-dependent drug diffusion through polymeric spheres. SIAM Journal on Applied Mathematics (SIAP), 71(6), pp. 2287-2311.

View at publisher

Abstract

A model for drug diffusion from a spherical polymeric drug delivery device is considered. The model contains two key features. The first is that solvent diffuses into the polymer, which then transitions from a glassy to a rubbery state. The interface between the two states of polymer is modelled as a moving boundary, whose speed is governed by a kinetic law; the same moving boundary problem arises in the one-phase limit of a Stefan problem with kinetic undercooling. The second feature is that drug diffuses only through the rubbery region, with a nonlinear diffusion coefficient that depends on the concentration of solvent. We analyse the model using both formal asymptotics and numerical computation, the latter by applying a front-fixing scheme with a finite volume method. Previous results are extended and comparisons are made with linear models that work well under certain parameter regimes. Finally, a model for a multi-layered drug delivery device is suggested, which allows for more flexible control of drug release.

Impact and interest:

6 citations in Scopus
Search Google Scholar™
5 citations in Web of Science®

Citation countsare sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

127 since deposited on 11 Aug 2011
37 in the past twelve months

Full-text downloadsdisplays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 43864
Item Type: Journal Article
Keywords: controlled drug release, solvent penetration, glassy-rubbery polymer transition, mathematical modelling, moving boundary problem, Stefan problem, formal asymptotics, kinetic undercooling, numerical solution
DOI: 10.1137/110821688
ISSN: 0036-1399
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200) > Approximation Theory and Asymptotic Methods (010201)
Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > NUMERICAL AND COMPUTATIONAL MATHEMATICS (010300) > Numerical Solution of Differential and Integral Equations (010302)
Australian and New Zealand Standard Research Classification > MEDICAL AND HEALTH SCIENCES (110000) > PHARMACOLOGY AND PHARMACEUTICAL SCIENCES (111500) > Basic Pharmacology (111501)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Past > Schools > Mathematical Sciences
Copyright Owner: Copyright 2011 Society for Industrial and Applied Mathematics
Deposited On: 12 Aug 2011 08:29
Last Modified: 19 Jan 2012 08:48

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page